Current HIV/AIDS Reports

, Volume 11, Issue 3, pp 233–240

Bone Alterations Associated with HIV

  • Amy H. Warriner
  • Michael Mugavero
  • E. Turner Overton
Complications of Antiretroviral Therapy (JM Kilby, Section Editor)

DOI: 10.1007/s11904-014-0216-x

Cite this article as:
Warriner, A.H., Mugavero, M. & Overton, E.T. Curr HIV/AIDS Rep (2014) 11: 233. doi:10.1007/s11904-014-0216-x


HIV infection and initiation of antiretroviral therapy (ART) have been consistently associated with decreased bone mineral density (BMD), with growing evidence linking HIV to an increased risk of fracture. This is especially concerning with the expanding number of older persons living with HIV. Interestingly, recent data suggest that HIV-infected children and youth fail to achieve peak BMD, possibly increasing their lifetime risk of fracture. Elucidating the causes of the bone changes in HIV-positive persons is challenging because of the multifactorial nature of bone disease in HIV, including contribution of the virus, immunosuppression, ART toxicity, and traditional osteoporosis risk factors, such as age, lower weight, tobacco, and alcohol use. Thus, practitioners must recognize the risk of low BMD and fractures and appropriately screen patients for osteoporosis if risk factors exist. If fractures do occur or elevated fracture risk is detected through screening, treatment with bisphosphonate medications appears safe and effective in the HIV + population.


HIVBoneOsteoporosisFracturesVitamin DOsteoblastsChildrenHepatitis CTreatmentScreeningBisphosphonates

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  • Amy H. Warriner
    • 1
  • Michael Mugavero
    • 2
  • E. Turner Overton
    • 3
  1. 1.Division of Endocrinology, Metabolism and DiabetesUniversity of Alabama at BirminghamBirminghamUSA
  2. 2.University of Alabama at BirminghamBirminghamUSA
  3. 3.Division of Infectious DiseaseUniversity of Alabama at BirminghamBirminghamUSA